MAUDE Adverse Event Report: GN HEARING A/S GN RESOUND; HEARING AID, AIR-CONDUCTION WITH WIRELESS TECHNOLOGY

GN HEARING A/S GN RESOUND; HEARING AID, AIR-CONDUCTION WITH WIRELESS TECHNOLOGY
Model Number 21230851
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Acoustic Trauma (1694); Perforation (2001); Ear Pain (4812)
Date of Event 11/01/2023
Type of Reportable Event Serious Injury
Event or Problem Description
Estimated date of the event (b)(6) 2024 it was reported that the user was fitted with a receiver-in-the-ear hearing aid with the encased high-power receiver.A few days later ((b)(6) 2023), the sound in the right hearing aid was intermittent.After changing the battery and the wax guard, the user heard a loud sound in her right hearing aid and then a loud 'toc' sound in her ear.The user said it was painful, there was some yellow liquid coming out of her ear and blood.The user went to see general practitioner and he reported that the tympanic membrane (tp) was completely perforated.The user was prescribed antibiotics.Hearing care professional (hcp) saw the user in (b)(6) 2024 and reported that the user's tympanic membrane looked normal.Hcp reported that it looked slightly different from the left one, but still looked normal.The user does not have history of tp perforations.Hcp referred the user to an otolaryngologist to get clearance to continue wearing the hearing aids, otolaryngologist gave the clearance.Hcp will replace the hearing aids and remake earmold with medium-power receiver instead.No further information expected.
 
Additional Manufacturer Narrative
Manufacturer's ref# (b)(4).Manufacturer's investigation: technical investigation concluded: device history record review has been completed.No deviation or changes were found during manufacturing of the device.Clinical assessment of the event concluded: technical specifications of the device involved in the incident confirm that such type of the receiver can produce a peak max output level of around 129 dbspl in a 711 coupler which corresponds to 56 pa (pascal).It is known that a healthy, undamaged tympanic membrane may get perforated at around 160 dbspl which corresponds to 2000 pa(pascal), which is still far above the 56 pa(pascal) that can be produced by such type of the device.Clinical conclusion is that it is highly unlikely that the perforation of the tympanic membrane was caused by the sound produced by the hearing aid.It is likely that the user had a precondition, e.G.Middle ear infection, that made the tympanic membrane more at risk for perforation.Presence of the yellow liquid and blood after the perforation may indicate middle ear infection, as the healthy and undamaged middle ear does not contain any liquids or blood.However, it cannot be confirmed whether the user had a precondition.It has been confirmed that the tympanic membrane has fully healed, and the user resumed use of hearing aids.Clinical evaluation according to clinical evaluation plan: symptoms of acoustic trauma include hearing loss, tinnitus, aural fullness, difficulty locating sounds, vertigo, and damage to ear drum and structure of middle for sounds of extremely high intensity.[80, 81] it should be noted, that mechanism of acoustic trauma differs from that of noise induced hearing loss, as high intensity sound (e.G., greater than 140 db(c)) could result in structural damage to the tympanic membrane (ear drum) in addition to sensorineural components.[82, 83] although probability of the occurrence is low, acoustic trauma would likely result in medical intervention due to symptoms that occur.As indicated above, failure mode analyses regarding loud sounds are made for gn hearing aids as part of the development process, and single fault probability is reported as part of the loud sound documentation.As these receivers are for hearing impaired persons with severe to profound hearing losses and the same safety warning[1] for the hcp is installed, the risk potentially posed by hearing aids in single fault condition with up receivers remains acceptable.Risk assessment: the residual risk after the risk control measure(s) is acceptable.No new hazardous situations revealed and no need to update the risk register.This is a generally known risk, the occurrence of which is very low.The risk is mitigated as far as possible through inherent design and as such is deemed to be of an acceptable nature.Manufacturer's investigation is final.This is a combined (initial and final) report.

Brand Name
GN RESOUND
Common Device Name
HEARING AID, AIR-CONDUCTION WITH WIRELESS TECHNOLOGY
Manufacturer (Section D)
GN HEARING A/S
lautrupbjerg 7
ballerup, 2750
DA  2750
Manufacturer Contact
akanksha roy
lautrupbjerg 7
ballerup, 2750
DA   2750
MDR Report Key18853720
Report Number3005650109-2024-00023
Device Sequence Number8240080
Product Code OSM
UDI-Device Identifier05708296197736
UDI-Public05708296197736
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 03/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number21230851
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/08/2024
Initial Report FDA Received Date03/07/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/26/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age61 YR
Patient SexFemale